Clinical Psychopharmacology and Neuroscience 2010; 8(3): 170-174  
Appetite Suppressor Induced Psychosis
Soon-Jai Kwon2, Jong-Chul Yang1,2, Tae-Won Park1,2, Young-Chul Chung1,2
1Department of Psychiatry, Chonbuk National University Medical School and Institute for Medical Sciences, 2Department of Psychiatry,
Chonbuk National University Hospital and Research Institute of Clinical Medicine, Jeonju, Korea
Received: July 5, 2010; Revised: October 17, 2010; Accepted: November 1, 2010
© The Korean College of Neuropsychopharmacology. All rights reserved.

Abstract
Amphetamine analogues are widely prescribed for the treatment of obesity; their therapeutic mechanisms are appetite suppression and sympathomimetic effects. However, due to their structural similarities to amphetamine, patients who take appetite suppressants may experience psychotic symptoms such as hallucinations or paranoid mental states. We report on a patient who had been taking the appetite suppressant, phentermine for 2 years and experienced a sudden onset of psychotic symptoms.
She had no past history of psychiatric treatment and no familial history of psychiatric illness. She experienced continuous auditory hallucinations and paranoid delusions, without disordered thinking, and significant negative symptoms. She stopped taking medication immediately following the onset of symptoms, which lasted for about 10 days thereafter. This case illustrates that phentermine, the most commonly prescribed appetite suppressant, can cause psychotic symptoms; warnings about these possible side effects should be made explicit to all those considering the use of appetite suppressants.
Keywords: Amphetamine analogue; Diet pill; Phentermine; Psychosis.


This Article


Cited By Articles
  • CrossRef (0)

Services
Social Network Service

e-submission

Archives